Alert archive / West Virginia / Wind Advisories in 2024

Wind Advisory 9, NWS Charleston, WV

April 10, 20248 counties in West Virginia

NWS Charleston, WV issued this wind advisory at Apr 10, 2024, 1:54 PM EDT for 8 counties in West Virginia. It took effect at Apr 11, 2024, 6:00 AM EDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Apr 10, 2024, 1:54 PM EDT (17:54 UTC)
In effect from
Apr 11, 2024, 6:00 AM EDT
Expired
Apr 11, 2024, 11:00 PM EDT
In force
17 hr
Issued by
NWS Charleston, WV

Counties Barbour County, WV, Fayette County, WV, Nicholas County, WV, Pocahontas County, WV, Raleigh County, WV, Randolph County, WV, Upshur County, WV, Webster County, WV

The radar

The Charleston,WV radar (KRLX), 111 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2024-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2024-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

800 
WWUS71 KRLX 101754
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
154 PM EDT Wed Apr 10 2024

WVZ039-040-515>523-525-526-110200-
/O.NEW.KRLX.WI.Y.0009.240411T1000Z-240412T0300Z/
Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-Northwest
Fayette-Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Northwest Randolph-Southeast Randolph-
Including the cities of Bradley, Birch River, Holly River State,
Belington, Montgomery, Webster Springs, Harman, Sophia, Cowen,
Summersville, Elkins, Oak Hill, Snowshoe, Buckhannon, Beckley,
Philippi, Prosperity, Richwood, Craigsville, Fayetteville, and
Meadow Bridge
154 PM EDT Wed Apr 10 2024

...WIND ADVISORY IN EFFECT FROM 6 AM TO 11 PM EDT THURSDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Portions of northeast, northern, and southeast West 
  Virginia.

* WHEN...From 6 AM to 11 PM EDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs or damaged trees from last weeks storm could be blown down. 
  A few power outages may result.

* ADDITIONAL DETAILS...Be careful to avoid areas where tree damage 
  occurred from the storms last week as they will be more 
  susceptible to falling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.


&&

$$

SL
5 follow-up statements
679 
WWUS71 KRLX 102349
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
749 PM EDT Wed Apr 10 2024

WVZ039-040-515>523-525-526-110800-
/O.CON.KRLX.WI.Y.0009.240411T1000Z-240412T0300Z/
Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-Northwest
Fayette-Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Northwest Randolph-Southeast Randolph-
Including the cities of Bradley, Meadow Bridge, Snowshoe,
Prosperity, Oak Hill, Holly River State, Birch River, Beckley,
Harman, Sophia, Webster Springs, Fayetteville, Craigsville,
Philippi, Elkins, Buckhannon, Summersville, Cowen, Montgomery,
Belington, and Richwood
749 PM EDT Wed Apr 10 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 11 PM EDT THURSDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Portions of northeast, northern, and southeast West 
  Virginia.

* WHEN...From 6 AM to 11 PM EDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

ARJ
611 
WWUS71 KRLX 110742
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
342 AM EDT Thu Apr 11 2024

WVZ039-040-515>523-525-526-111545-
/O.CON.KRLX.WI.Y.0009.240411T1000Z-240412T0300Z/
Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-Northwest
Fayette-Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Northwest Randolph-Southeast Randolph-
Including the cities of Montgomery, Buckhannon, Summersville,
Fayetteville, Richwood, Belington, Prosperity, Snowshoe, Elkins,
Holly River State, Oak Hill, Sophia, Birch River, Meadow Bridge,
Beckley, Philippi, Harman, Cowen, Webster Springs, Craigsville,
and Bradley
342 AM EDT Thu Apr 11 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Portions of northeast, northern, and southeast West 
  Virginia.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

JZ
954 
WWUS71 KRLX 111344
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
944 AM EDT Thu Apr 11 2024

WVZ039-040-515>523-525-526-112300-
/O.CON.KRLX.WI.Y.0009.000000T0000Z-240412T0300Z/
Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-Northwest
Fayette-Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Northwest Randolph-Southeast Randolph-
Including the cities of Craigsville, Elkins, Holly River State,
Fayetteville, Snowshoe, Buckhannon, Philippi, Meadow Bridge,
Richwood, Summersville, Montgomery, Birch River, Prosperity,
Webster Springs, Sophia, Cowen, Belington, Beckley, Harman, Oak
Hill, and Bradley
944 AM EDT Thu Apr 11 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING...

* WHAT...South winds 15 to 20 mph with gusts up to 45 mph.

* WHERE...Portions of northeast, northern, and southeast West 
  Virginia.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

MEK
994 
WWUS71 KRLX 112258
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
658 PM EDT Thu Apr 11 2024

WVZ039-040-515>523-525-526-120300-
/O.CON.KRLX.WI.Y.0009.000000T0000Z-240412T0300Z/
Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-Northwest
Fayette-Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Northwest Randolph-Southeast Randolph-
Including the cities of Meadow Bridge, Prosperity, Harman, Birch
River, Belington, Holly River State, Oak Hill, Sophia, Philippi,
Richwood, Elkins, Fayetteville, Snowshoe, Craigsville, Bradley,
Webster Springs, Buckhannon, Montgomery, Cowen, Beckley, and
Summersville
658 PM EDT Thu Apr 11 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING...

* WHAT...South winds 15 to 20 mph with gusts up to 40 mph.

* WHERE...Portions of northeast, northern, and southeast West 
  Virginia.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

ARJ
198 
WWUS71 KRLX 120250
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
1050 PM EDT Thu Apr 11 2024

WVZ039-040-515>523-525-526-120400-
/O.EXP.KRLX.WI.Y.0009.000000T0000Z-240412T0300Z/
Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-Northwest
Fayette-Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Northwest Randolph-Southeast Randolph-
Including the cities of Meadow Bridge, Prosperity, Harman, Birch
River, Belington, Holly River State, Oak Hill, Sophia, Philippi,
Richwood, Elkins, Fayetteville, Snowshoe, Craigsville, Bradley,
Webster Springs, Buckhannon, Montgomery, Cowen, Beckley, and
Summersville
1050 PM EDT Thu Apr 11 2024

...WIND ADVISORY WILL EXPIRE AT 11 PM EDT THIS EVENING...

The threat has ended. However, some gusty winds may continue the 
rest of the overnight hours into Friday, but the potential for 
damaging wind gusts has diminished across the Advisory area.

$$

ARJ

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this wind advisory went out at Apr 10, 1:36 PM EDT, 18 minutes earlier.

Area forecast discussion, Apr 10, 1:36 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
136 PM EDT Wed Apr 10 2024

.SYNOPSIS...
Showery today with chances for thunderstorms this afternoon.
Unsettled pattern continues through mid week, with severe
weather and excessive rain possible on Thursday.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 135 PM Wednesday...

Mainly expecting just some light shower activity across the area
overnight. However, slug of heavier precipitation to the south will
move into the area late tonight/towards dawn, with arrival of the
surface low moving into the Lower Ohio Valley, and strengthening low
level jet across the area, which will help to transport Gulf
moisture towards our area. Most of this moisture looks to affect
areas just to our east, as stronger low level winds shift eastward
with time. Tightening pressure gradient, and strengthening low level
winds may yield advisory level, or near advisory level gusts
particularly across the higher terrain on Thursday, and with recent
storms, wet ground and tree damage across the area, elected to issue
a wind advisory across areas that will at least get close to
criteria, or higher terrain zones. Remainder of the area elected to
place wording in the HWO for now for the gusty winds and effects on
weakened trees.

Still looking at severe storm potential for Thursday with arrival of
upper shortwave and eventual cold front Thursday evening. Models
indicating a dry slot forming across area on Thursday, and any
breaks in cloud cover that occur with this will only help to aid in
developing instability. Wind is the primary threat, but a tornado
threat exists with indications of turning of winds in lower levels
and low lcl heights. SPC has upgraded much of the western zones to
an enhanced, with a 10% risk for tornadoes.

As far as flooding concerns, there is the potential for localized
flooding. However, with potential for dry slot, and the shifting of
stronger low level winds east of the higher terrain thus taking the
better moisture fetch to our east, and the overall expected fast
movement of storms, have elected to hold off on any issuance. WPC
has moved the slight risk for excessive to our east, leaving the CWA
mainly in a marginal risk for Thursday.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 1217 PM Wednesday...

As a strong area of low pressure tracks northeastward across the
Great Lakes Thursday night and into Friday, the surface pressure
gradient will strengthen. In addition, 850-mb winds aloft will be
westerly at about 45 kts with ripples of shortwave energy flowing
around the base of the trough. The combination of these features
will lead to an increased risk of gusty winds across the region
Thursday night and into Friday morning. A better chance of
strong winds will be Friday afternoon as a more potent shortwave
tracks across the region. A few models are showing a 50 kt
850-mb jet overhead Friday afternoon and into Friday evening.
The greatest wind threat will be over the mountains of eastern
West Virginia, and a Wind Advisory will need to be considered
for this period as confidence increases. Winds should eventually
diminish Saturday afternoon as the upper-level low exits the
region and winds aloft relax.

Showery weather will continue Friday with an upper-level low
overhead. A much cooler day is expected with temperatures only
reaching the upper 50s for highs Friday afternoon. Saturday will
turn warmer and drier with highs reaching the upper 60s and lower
70s across the lowlands and the lower to middle 60s in the higher
elevations.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 1217 PM Wednesday...

The long term pattern overall looks pretty unremarkable. A ridge of
high pressure will expand back over the region, leading to a rebound
in temperatures heading into next week with highs in the lower 80s
across the lowlands and the 70s in the mountains. Instability
showers and thunderstorms cannot be ruled out each afternoon with
generally a 20-40% chance each day Monday through Wednesday. At this
time, no large storm systems are expected to cross the region in the
long term period.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 122 PM Wednesday...

Most areas of MVFR should gradually improve to mainly VFR after 21Z,
as light precipitation gradually lifts north through the area. There
will continue to be areas of MVFR lingering across parts of the
higher terrain and SE Ohio, for much of the night however.
Overnight, expect the development of LLWS particularly after 05Z.
Otherwise, after 13Z, gusts will gradually increase across the area,
with gusts in the 30 to 40 kt range across the higher terrain and 20
to 30 kt range across the lowlands.

Most of the precipitation on Thursday will be confined to the higher
terrain, and parts of SE Ohio and NE KY, with drier conditions over
much of WV lowlands. Severe storms are possible particularly towards
the end of the TAF period and beyond, with damaging winds and
tornadoes likely, particularly across SE Ohio, NE KY and parts of WV
outside of the higher terrain.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: More widespread MVFR may occur overnight
than currently forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    L    M    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  M    H    H    H    M    H    H    H    H    H    H    H
BKW CONSISTENCY  L    M    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    L    H    H    H    H
CKB CONSISTENCY  M    M    M    M    M    H    H    H    H    H    H    H

AFTER 18Z THURSDAY...
IFR conditions possible in rain showers and thunderstorms
Thursday evening and Friday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...SL/JMC
NEAR TERM...SL
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...SL
Hazardous weather outlook, Apr 10, 4:14 AM EDT, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
414 AM EDT Wed Apr 10 2024

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
039-040-110815-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-Upshur-Barbour-
414 AM EDT Wed Apr 10 2024

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central, northern, southern and western West
Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated severe storms could develop on Thursday. Excessive rainfall
could also lead to localized instances of flooding or rises along
rivers, creeks, and streams Thursday into Thursday night. Gusty
winds up to 40 mph could develop along the higher terrain Thursday
into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VAZ003-004-WVZ033-034-515>526-110815-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
414 AM EDT Wed Apr 10 2024

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast, southeast and southern West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated severe storms could develop on Thursday. Excessive rainfall
could also lead to localized instances of flooding or rises along
rivers, creeks, and streams Thursday into Thursday night. Gusty
winds, potentially exceeding 40 mph, could develop along the highest
terrain Thursday into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Apr 10, 8:04 AM EDT, 5 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
804 AM EDT Wed Apr 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 AM     Tstm Wnd Dmg     4 N Hanging Rock        38.62N 82.73W
04/02/2024                   Lawrence           OH   Emergency Mngr

            Ironton Country Club club house roof was
            torn away and doors of the cart house were
            blown off.

1115 AM     Tornado          4 SE Pinch              38.37N 81.42W
04/02/2024                   Kanawha            WV   NWS Storm Survey

            A short, non-continuous EF1 tornado path was
            observed west of the town of Quick.

1104 AM     Tornado          2 NE Nitro              38.44N 81.81W
04/02/2024                   Putnam             WV   NWS Storm Survey

            EF2 Tornado with maximum winds of 115 mph
            confirmed with a track of about 8 miles
            extending from Cross Lanes, West Virginia to
            just south of the community of Wallace, West
            Virginia. This was a non-continuous path of
            with three notable damage locations.

&&

These were delayed LSRs.  The Public Information Statements
detailing the two tornado reports have already been sent.

ABE

Nearby

Wind Advisories in West Virginia, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.